How often you can take Tylenol? Explaining the safe use of acetaminophen for pain relief
Tylenol, considered by many to be a wonder drug, has been dominating the over-the-counter pain reliever market since the mid-70s. Used to tame fevers and soothe common aches and pains, the medication's main active component is acetaminophen, which elevates the body's pain threshold and rids it of excess heat.
Available at most drug stores, Tylenol is an easy cure to reach for when something starts to hurt. But it isn't without side effects and should still be used cautiously.
With a particularly nasty cold and flu season still underway, here's everything you need to know about taking Tylenol in a safe and effective way.
How often can you take Tylenol?
There is no one rule. How often you should take Tylenol depends on the product you are using and the patient's age.
According to Tylenol's website, the common dosage rules for adults are:
2 pills every 4-6 hours while symptoms last for both Regular Strength Tablets and Liquid Gels. Do not take more than 10 in a 24-hour time period.
Mandy Leonard, who heads up the Department of Pharmacy Drug Information Service at the Cleveland Clinic, confirms this. Based on what we know about acetaminophen and how it interacts with the body, 4-6 hours is a strong general rule to follow.
The dosage rules for Tylenol regular strength for children and infants depend on weight and age. The guidelines can be found on the Tylenol website.
Be ready for cold and flu season: Everything to know about the common cold and how to treat symptoms
How often can you take Tylenol Extra Strength?
Tylenol Extra Strength just has a higher dose of acetaminophen, Leonard says. The frequency does not really change in terms of dosage she says, it's just the total amount that is recommended in a day.
The Tylenol website instructs that 2 pills can be taken every 6 hours while symptoms last for both Extra Strength Caplets and Coated Gels.
Do not take more than 6 in a 24-hour period.
It really depends on the person; Leonard says of safe Tylenol dosing. Even though it is an over-the-counter medication, you still have to be careful. Some experts have lowered the previous recommendations and now advise only 3,000 milligrams in a day, down from 4,000 milligrams.
Patients with liver disease, or who are under-weight or older in age are better off consulting their doctor, Leonard advises, as Tylenol dosing might be different for them.
Short supply: Parents' guide to empty shelves for kids ibuprofen and acetaminophen
What can I give my dog for pain relief?: Medications, natural remedies for your pup
What is Tylenol?
Tylenol is a common over-the-counter medication, most often taken in gel or tablet form used to treat pain and fever.
The main active ingredient is Acetaminophen, which is a pain-relieving compound used in countless other drugs. Because Acetaminophen is found in more than just name-brand Tylenol, patients need to be careful, Leonard advises. If someone is taking Dayquil, for example, that needs to be factored into their dosing, as it will add to the amount of Acetaminophen in their system.
An excess of Acetaminophen can be hard on the liver, however, so make sure to consult a doctor if you find yourself wondering how much is too much.
What is 'Hangxiety?': Anxious after drinking? It may be the hangover's neurotic cousin
How often can you take Aleve?
Aleve, an alternative to Tylenol, does not contain Acetaminophen. It contains naproxen sodium as its active ingredient. Unlike Tylenol, it is a non-steroidal, anti-inflammatory drug. It can be used to dull aches and pains and tame a fever.
The general rules for Aleve dosage are:
Take one tablet, caplet, gelcap or liquid gel every 8 to 12 hours while symptoms last. Two pills can be taken for the first dose within the first hour.
Do not take more than 2 Aleve tablets, caplets, gelcaps or liquid gels within 12 hours or more than 3 in 24 hours.
If you are taking Aleve for pain, do not do so for more than 10 consecutive days. If you are taking it for fever, do not take it for more than 3 consecutive days.
The product should not be given to children under 12.
Can you take Aleve and Tylenol together?
"You can alternate," Leonard says, adding that Ibuprofen and Tylenol can also be used to get your fever and pain in check. You do not, however, want to take them at the same time, she advises.
You should take the non-steroidal medications (i.e. Aleve, Ibuprofen, Motrin) with food since they can cause an upset stomach otherwise.
Aleve and Tylenol generally do not have known interaction, meaning it is safe to take them together but you have to follow the directions.
If, for example, you take one medication in the morning and pain returns before you can safely take another dose, you can instead turn to the other pain reliever, alternating between the two.
Just Curious? Your everyday questions, answered.
This article originally appeared on USA TODAY: Acetaminophen safety: How often can you take Tylenol for pain relief?